Delaware, 2011

Winter Storm and Winter Weather in Delaware, January 26 to 27, 2011

January 26 to 27, 2011 · NWS PHI · 3 events in 3 counties and zones

A protracted winter storm with a one-two punch affected Delaware from the early morning of the 26th into the early morning of the 27th. The first phase of the storm affected mainly New Castle County, while the second phase of the storm affected all of the state.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted winter storm with a one-two punch affected Delaware from the early morning of the 26th into the early morning of the 27th. The first phase of the storm affected mainly New Castle County, while the second phase of the storm affected all of the state. Snow and sleet accumulations averaged 1 to 4 inches in Kent and Sussex Counties, 4 to 8 inches in southern New Castle County and 8 to 12 inches in northern New Castle County.

Precipitation began as rain across southern Kent and all of Sussex Counties, sleet in northern Kent County and snow across New Castle County shortly after midnight EST on the 26th. Precipitation in northern Kent County changed to rain by the end of the morning commute, but in New Castle County slowly changed to sleet and then rain during the morning of the 26th. Precipitation became spottier and lighter during the mid day and early afternoon on the 26th. Precipitation in the form of rain increased in intensity across the state during the second half of the afternoon as thunderstorms formed. Precipitation then mixed with or changed to sleet and then to all snow during the early evening. The snow fell heavy at times during the mid and late evening. The snow ended between 2 a.m. EST and 4 a.m. EST on the 27th.

In Wilmington (New Castle County), a 51-year-old woman pedestrian was killed by a snow plow on the morning of the 27th in the Penny Hill section of the city. Elsewhere in New Castle County, a vehicle skidded into a snow plow on Delaware State Route 1 in Biddles Corner. Delaware State Police responded to nearly 100 accidents and more than two dozen disabled vehicles. There were five injury accidents in Kent County and three roadways blocked by downed trees in Sussex County. Most northern Delaware schools as well as the University of Delaware and State and Senate meetings were closed or canceled on the 27th. The weight of the snow on tree limbs caused about 830 Delmarva Power and Light customers to lose power.

Representative snowfall included 12.1 inches in Hockessin (New Castle County), 11.6 inches in Prices Corner (New Castle County), 10.4 inches at the New Castle County Airport, 8.5 inches in Glasgow (New Castle County), 3.7 inches in Smyrna (Kent County) and Ellendale (Sussex County), 3.4 inches in Dover (Kent County), 2.5 inches in Harrington (Kent County), 1.5 inches in Bridgeville (Sussex County) and 0.7 inches in Lewes (Sussex County).

The latest winter storm was caused by a low pressure system that emerged from the western Gulf of Mexico on the 25th and moved northeast to Cape Hatteras, North Carolina at 7 a.m. EST on the 26th. From there it turned slightly more to the northnortheast and passed through the Delmarva coastal waters during the afternoon and early evening on the 26th and then continued northeast and passed just south of Cape Cod, Massachusetts early on the 27th. The turn more toward the coast permitted some warmer air to reach into Delaware during the day on the 26th. The heavy snow burst was triggered by the surface low's upper air support that passed through the state on the evening of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 26, 3:14 AM EST, 46 minutes earlier.

Area forecast discussion, Jan 26, 3:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
314 AM EST WED JAN 26 2011

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN ALABAMA EARLY THIS MORNING WILL TRACK
NORTHEAST AND  DEEPEN AS IT MOVES OFF THE MID ATLANTIC COAST THIS
EVENING. THIS LOW WILL PRODUCE A SIGNIFICANT WINTER WEATHER EVENT
FOR THE AREA. THE LOW WILL THEN HEAD FOR THE MARITIMES THURSDAY.
WEAK HIGH PRESSURE BUILDS INTO THE REGION FOR THE END OF THE WEEK.
LOW PRESSURE CROSSES NEW ENGLAND NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON A CONSENSUS APPROACH WITH REGARD TO THE APPROACHING
STORM...WINTER STORM WARNINGS WILL BE ISSUED FOR MOST OF THE
AREA...AND WINTER WEATHER ADVISORIES FOR NORTHWEST AND SOUTHEAST
AREAS. MORE INFORMATION ON THE DETAILS ON HOW THIS WAS DERIVED ARE
AVAILABLE BELOW...AND IN THE WINTER WEATHER MESSAGE THAT FOLLOWS.

THERE NOW SEEMS TO BE ENOUGH MODEL CONVERGENCE TO USE A BLEND FOR
THE UPCOMING STORM. THE MAIN EFFECTS OF THE EVENT WILL BE
TONIGHT...BUT THE EVENT WILL BEING THIS MORNING. THE LEADING EDGE OF
THE PRECIPITATION IS ALREADY GETTING INTO MARYLAND AND SOUTHERN
DELAWARE. FOR THE MOST PART...THE PRECIPITATION IS FALLING IN THE
FORM OF RAIN...AS FREEZING LEVELS (BASED ON THE 0000 UTC SOUNDINGS
AT KIAD...KWAL AND KRNK) ARE ABOVE 4000 FEET THIS MORNING.

THE SOUNDINGS WERE FAIRLY DRY...BUT BASED ON THE RADAR COVERAGE AND
THE SURFACE OBSERVATIONS...THE COLUMN IS MOISTENING QUICKLY. SURFACE
TEMPERATURES ARE ABOVE FREEZING IN SOUTHERN MARYLAND AND DELAWARE
(AS SHOWN BY MESONET OBSERVATIONS)...SO FOR NOW DO NOT SEE THE NEED
TO INCLUDE AN ADVISORY EARLY THIS MORNING. THE TREND WILL BE
WATCHED.

OTHERWISE...THE MAIN AREA OF PRECIPITATION WILL MOVE NORTH THIS
MORNING AS IT OVERCOMES THE DRY AIR IN PLACE. AT THIS POINT...THE
PRECIPITATION SHOULD START AS RAIN ACROSS THE SOUTHERN HALF OF THE
AREA...AND SNOW OR RAIN AND SNOW FURTHER NORTH. IT WOULD APPEAR AS
THOUGH THE INITIAL SHOW OF MAINLY WARM AIR ADVECTION PRECIPITATION
WOULD BE FAIRLY LIGHT TODAY.

WHILE MODEL SOUNDINGS FOR THE LEHIGH VALLEY...SOUTHERN POCONOS AND
NORTHWEST NEW JERSEY ARE COLD...LIGHT PRECIPITATION COULD FALL IN
VARIOUS FORMS...AS COLDER AIR DOES NOT GET DRAGGED TO THE GROUND.
ELSEWHERE...IT WOULD APPEAR AS THOUGH LOW LEVEL WINDS WILL RAISE
FREEZING LEVELS SUCH THAT MOST OF EASTERN MARYLAND...DELAWARE AND
THE SOUTHERN HALF OF NEW JERSEY MAY SEE LIGHT RAIN MOST OF THE DAY.

WITH THIS IN MIND...HIGHS WERE BASED MAINLY ON A MOS BLEND...THEN
DROPPED A TAD AS LIGHT RAIN/SNOW COOL THE COLUMN. THIS MEANS THAT
MOST AREAS OUTSIDE OF THE MARINE INFLUENCE PROBABLY GET NO HIGH THAN
THE LOWER TO MID 30S. THIS MAY BECOME IMPORTANT LATE THIS AFTERNOON
AND TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
BY LATE AFTERNOON...THE MID LEVEL SHORT WAVE OVER THE LOWER
MISSISSIPPI VALLEY EARLY THIS MORNING WILL BEGIN TO CLOSE OFF AS IT
APPROACHES THE MID ATLANTIC COAST. AT THAT TIME...THE SURFACE LOW
OVER NORTHERN ALABAMA...TRACKING NORTH ON THE LOWER LEVEL BAROCLINIC
ZONE...WILL START TO FEEL ITS APPROACH. FOR NOW...A CONSENSUS
APPROACH PLACES THE SURFACE LOW OFF THE MID ATLANTIC COAST THIS
EVENING.

AT THE SAME TIME...THE 850 MB TRACK IS SIMILAR. THIS IS IMPORTANT
BECAUSE IT SHOULD CUT OFF THE LOWER LEVEL WARMING ON THE SOUTHEAST
FLOW AHEAD OF THE SYSTEM THIS AFTERNOON. THIS MEANS THAT THE COLUMN
WILL START TO COOL VIA DYNAMIC COOLING FROM THE LOWERING MID LEVEL
HEIGHTS. THE TIMING OF HOW THIS OCCURS WILL BE THE MOST CRUCIAL
FORECAST ASPECT FOR TONIGHT.

AS THE MID LEVEL CLOSED LOW APPROACHES...MID LEVEL FRONTOGENETIC
FORCING WILL START TO LINE UP ACROSS NORTHEAST MARYLAND...SOUTHEAST
PENNSYLVANIA AND CENTRAL AND NORTHERN NEW JERSEY DURING THE EVENING
HOURS (BETWEEN 2200 UTC AND 0200 UTC). DURING THIS TIME...THE COLUMN
SHOULD BE COOL ENOUGH FOR SNOW...AND THE BANDING SHOULD ALLOW HEAVY
SNOW TO DEVELOP. IN ADDITION...MID LEVEL LAPSE RATES INCREASE
DRAMATICALLY DURING THIS TIME (AS LARGE AS 7.5 C/KM) SHOULD AID IN
BANDED DEVELOPMENT. WHILE NOT INCLUDED IN THE FORECAST AT THIS
TIME...THUNDER DURING THE SNOW THIS EVENING IS NOT OUT OF THE
QUESTION.

THE BAND SHOULD FOLLOW THE SURFACE AND MID LEVEL LOW EAST DURING THE
EVENING HOURS. THE DYNAMIC COOLING SHOULD HELP COOL THEN COLUMN
ACROSS THE REMAINDER OF EASTERN MARYLAND...CENTRAL DELAWARE AND THE
REMAINDER OF NEW JERSEY (EXCEPT CAPE MAY COUNTY). IN THESE AREAS...
BANDING SHOULD HELP CHANGE RAIN TO HEAVY SNOW BEFORE 0300 UTC.
ACROSS OCEAN AND MONMOUTH COUNTIES...THIS SHOULD ALLOW 4 TO 6 INCHES
OF SNOW TO FALL DURING A 4 HOUR PERIOD. ALONG THE IMMEDIATE
COAST...WHERE BOUNDARY LAYER ISSUES FROM THIS AFTERNOON WILL JUST BE
CLEARING THEMSELVES UP...IT MAY BE CLOSER TO 4 INCHES...BUT ENOUGH
FOR A WARNING.

FOR SOUTHEAST BURLINGTON AND ATLANTIC COUNTIES...THE ACCUMULATION
MAY BE A BIT MORE PROBLEMATIC...AS TIMING MAY BECOME AN ISSUE. WHILE
THE SAME PROCESSES WILL RESULT IN RAIN CHANGING TO SNOW...THE WINDOW
MAY BE SMALLER...AND 4 INCHES MAY BE TOUGHER TO ATTAIN. HOWEVER...
WITH CONVECTIVE ELEMENTS IN PLACE...A WARNING WILL BE ISSUED HERE AS
WELL.

FOR THE REMAINDER OF THE AREA...IT WOULD APPEAR THAT THE CHANGEOVER
WILL BE TOO LATE FOR WARNING TYPE SNOW. IN FACT...SUSSEX COUNTY
DELAWARE MAY RECEIVE AN INCH OR TWO OF SNOW...BUT AN ADVISORY WILL
BE ISSUED FOR THE POTENTIAL FOR ICY CONDITIONS ONCE THE CHANGE
OCCURS.

MODELS ARE ALSO STARTING TO CONVERGE ON A WINDY SCENARIO CLOSE TO
THE COAST AS WELL. RIGHT NOW...35 TO 40 KNOTS OF WIND WILL BE
AVAILABLE UNDER THE INVERSION DURING THE NIGHTTIME HOURS. FOR
NOW...WILL CAP GUSTS AT 40 MPH.  TEMPERATURE SHOULD BOTTOM OUT BELOW
FREEZING IN ALL AREAS AS THE LOW LEVEL NORTHERLY FLOW ALLOWS COLD
AIR TO DRAIN BACK INTO THE REGION.

THE PRECIPITATION SHOULD BE OVER BEFORE DAYBREAK IN ALL AREAS. AFTER
THIS...THE NORTHWEST FLOW BEHIND THE SYSTEM SHOULD ALLOW FOR
CLEARING FROM WEST TO EAST AROUND SUNRISE.

FOR THURSDAY ITSELF...GENERALLY CYCLONIC FLOW WITH A CHANCE OF
FLURRIES IN THE HIGHER TERRAIN. HIGHS CONSIST OF A BLEND OF MOS
NUMBERS. NOT MUCH CHANGE TO THE PREVIOUS FORECAST FOR THURSDAY
AFTERNOON INTO FRIDAY SO THAT RESOURCES COULD BE MADE AVAILABLE FOR
THE UPCOMING STORM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
IN GENERAL, WE'LL CLEAR OUT ON THURSDAY. THE COLD NORTHWEST FLOW
AT LOWER LEVELS MAY RESULT IN SOME FLURRY ACTIVITY OVER THE FAR
NORTHWESTERN ZONES, BUT BOTH NAM AND GFS BUFKIT SOUNDINGS HAVE AN
INVERSION CAP BELOW 5000 FEET AND SO WE WON'T FORECAST ANYTHING
MORE.

A MID LEVEL IMPULSE APPROACHES THURSDAY NIGHT AND CROSSES THE AREA
AROUND THE END OF THE SHORT TERM. IT FOLLOWS THE PATH OF A
CLIPPER-TYPE SYSTEM, ALTHOUGH AT THE SURFACE THE MODELS PRESENTLY
DON'T PAINT IT AS ANYTHING OTHER THAN A WEAK IMPULSE ALONG A WEAK
BAROCLINIC ZONE. IT LOOKS PRETTY DRY AND THE
DYNAMICS/KINEMATICS/ISENTROPIC LIFT AREN'T IMPRESSIVE, BUT THERE IS
SOME FRONTOGENESIS AND WE'VE CARRIED SOME MODEST POPS TO ACCOUNT FOR
LIGHT SNOW OR FLURRIES.

MAX TEMPERATURES ON THURSDAY ARE A BLEND OF CONTINUITY, STAT
GUIDANCE, MODEL H925 TEMPERATURES AND CONSIDERATIONS REGARDING SNOW
COVER. MIN TEMPERATURES ON THURSDAY NIGHT ARE A GUIDANCE/CONTINUITY
BLEND GIVEN AN EXPECTED INCREASE IN CLOUDS AND NOT TERRIBLY COLD
TEMPERATURE PROFILE ON THE ONE HAND AND EXPECTED SNOW COVER ON THE
OTHER. MAX TEMPERATURES FRIDAY UNDERCUT GUIDANCE A BIT WITH EXPECTED
CLOUD COVER.

A MOSTLY DRY BUT CONTINUED COLD PATTERN WILL PREVAIL DURING THE
EXTENDED PART OF THE FORECAST. AN UPPER RIDGE WILL CONTINUE ACROSS
THE WESTERN PART OF THE COUNTRY...WHILE A TROUGH CONTINUES ACROSS
ERN CANADA AND THE GREAT LAKES AREA. THIS SHOULD CONTINUE TO PRODUCE
AN UPPER FLOW WHICH GUIDES SHORT WAVES FROM THE NRN STATES SE ACROSS
THE OHIO VALLEY AND THEN OFF THE COAST. NONE OF THESE WAVES IS
EXPECTED TO PRODUCE ANY SIGNIFICANT STORM SYSTEMS FOR OUR AREA...BUT
THERE WILL BE ENOUGH MOISTURE AND ENERGY TO PRODUCE SOME SMALL CHCS
OF SNOW/RAIN ACROSS THE AREA. FRIDAY NIGHT INTO EARLY SATURDAY LOOKS
TO BE ONE PERIOD WHEN CHCS FOR PRECIP LOOK HIGHER...AND AGAIN SUN
NIGHT (MOSTLY NORTH).

TEMPERATURES WILL REMAIN NORMAL...OR A LITTLE BELOW NORMAL THROUGH
THE PERIOD WITH SOME MODERATION EXPECTED AT THE END OF THE PERIOD.
THIS WILL BRING HIGH TEMPERATURES MOSTLY IN THE MID TO UPPER 30S
SOUTH AND LOW TO MID 30S NORTH. LOWS WILL BE MORE VARIABLE WITH THE
COLDEST NIGHTS (FRI AND SUN) FEATURING SINGLE DIGITS FAR NORTH AND
MOSTLY TEENS OR LOW 20S (DELMARVA) ELSEWHERE.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

LOCALIZED LIGHT FOG OR HAZE EARLY THIS MORNING, OTHERWISE THE MAIN
FOCUS IS ON THE WINTER STORM THAT WILL BE DEVELOPING TODAY AND
ESPECIALLY TONIGHT. WHILE THERE IS ENOUGH CONSENSUS IN THE GUIDANCE
OF BRINGING A PERIOD OF MODERATE TO HEAVY SNOW TO A GOOD PART OF THE
AREA LATE THIS AFTERNOON AND ESPECIALLY THE FIRST HALF OF TONIGHT,
THERE REMAINS LOWER CONFIDENCE REGARDING THE TIMING AND
PRECIPITATION TYPES ESPECIALLY FROM THE KPHL METRO AREA ON SOUTH AND
EASTWARD. THE STORM IS FORECAST TO TRACK EAST OF THE AREA TONIGHT
AND RAPIDLY STRENGTHEN AS IT DOES SO, THEN MOVE AWAY FROM OUR REGION
QUICKLY THURSDAY MORNING. IT IS IMPORTANT TO NOTE THAT BANDING IS
EXPECTED WITH THIS STORM, WHICH SHOULD DRIVE MOST OF THE
ACCUMULATING SNOW. DURING THE HEIGHT OF THE STORM AND WITHIN THE
HEAVIEST SNOW BAND, THUNDER CANNOT BE RULED OUT. AT ALL TERMINALS,
THE CEILINGS WILL CONTINUE TO THICKEN UP AND LOWER THROUGH THIS
MORNING. SOME DETAILS...

FOR KABE AND KRDG...
THE AIRMASS SHOULD BE COLD ENOUGH FOR ALL SNOW TO FALL HERE. THESE
TERMINALS LOOK TO BE ON THE WESTERN EDGE OF THE HEAVIEST
PRECIPITATION AND THE MOST INTENSE SNOW SHOULD SET UP JUST TO THE
EAST. THEREFORE WE HELD VISIBILITIES ABOVE MODERATE INTENSITY LEVELS
FOR NOW. WE GENERALLY ARE THINKING THE MOST SNOW FALLS FROM LATER
THIS AFTERNOON THROUGH ABOUT MID EVENING, THEN A FAIRLY QUICK
TAPERING OFF OCCURS. NORTHEAST WINDS WILL INCREASE TO 10 TO 15 KNOTS
TODAY THEN SHIFT TO THE NORTH AND NORTHWEST THIS EVENING AND
OVERNIGHT BUT PROBABLY SUBSIDE A BIT. AS OF NOW, DID NOT INCLUDE
GUSTS AS IT APPEARS THESE INLAND TERMINALS REMAIN WEST OF THE BEST
PRESSURE GRADIENT AND STRONGER WINDS ABOVE ARE NOT ABLE TO REACH THE
GROUND.

FOR KILG, KPHL, KPNE AND KTTN...
THESE TERMINALS ARE MORE PROBLEMATIC AS MILDER AIR WILL BE LURKING
FOR AWHILE TODAY INTO TONIGHT. WE DECIDED TO GO WITH SOME LIGHT SNOW
TO START THEN TRANSITION TO A MIX OF RAIN AND SNOW FOR THE BALANCE
OF THE DAY. IF PRECIPITATION INTENSITY IS LIGHT ENOUGH, WE MAY END
UP WITH LIGHT RAIN FOR AWHILE GIVEN ENOUGH WARMING IN THE LOWER
LEVELS. WHILE SOME SLEET CANNOT BE RULED, OUR CONFIDENCE IS LOW AT
THIS TIME DUE TO UNCERTAINTY ON THE TEMPERATURE PROFILES, THEREFORE
JUST USED SNOW/RAIN. THERE DOES APPEAR TO BE A CONSENSUS THAT AS THE
STORM DEVELOPS RAPIDLY LATE IN THE DAY AND THIS EVENING, A HEAVY
BAND OF PRECIPITATION WILL OCCUR ACROSS THESE AREAS, RESULTING IN
COOLING AND A PERIOD OF MODERATE TO HEAVY SNOW. THIS LOOKS TO BE
ABOUT A 4-6 HOUR PERIOD OF HEAVY SNOW WHICH BASICALLY OCCURS DURING
THE FIRST HALF OF TONIGHT. THEREFORE DURING THE DAY, ANY
ACCUMULATIONS SHOULD BE RATHER LIMITED. THE PROBLEMS SHOULD OCCUR
DURING THE FIRST HALF OF TONIGHT BEFORE THE SNOW THEN TAPERS OFF
LATE. SNOWFALL RATES COULD BE 1-2 INCHES PER HOUR DURING THE HEIGHT
OF THE BANDING EVENT, WHICH WOULD BE PROBLEMATIC FOR SNOW REMOVAL
EFFORTS. NORTHEAST WINDS WILL INCREASE TO AROUND 15 KNOTS TODAY THEN
SHIFT TO THE NORTH AND NORTHWEST THIS EVENING AND OVERNIGHT WITH
GUSTS TO NEAR 25 KNOTS. THESE WINDS SHOULD SUBSIDE SOME LATE TONIGHT.

FOR KMIV AND KACY...
THERE SHOULD BE ENOUGH WARMING HERE WHERE MOSTLY RAIN FALLS DURING
THE DAY TODAY. AS THE STORM RAPIDLY INTENSIFIES TO OUR EAST LATE
TODAY AND ESPECIALLY TONIGHT, PLENTY OF LIFT AND COOLING MOVES
THROUGH, THEREFORE IT LOOKS LIKE THERE WILL BE A MIX WITH SNOW
BEFORE CHANGING OVER TO A PERIOD OF MODERATE TO HEAVY SNOW. NO REAL
PROBLEMS ARE ANTICIPATED DURING THE DAY REGARDING SNOW
ACCUMULATIONS, HOWEVER A QUICK ACCUMULATING SNOW SHOULD OCCUR FOR A
FEW HOURS TONIGHT BEFORE THE SNOW QUICKLY TAPERS OFF LATE. THERE IS
THE POTENTIAL FOR SNOWFALL RATES OF AROUND AN INCH PER HOUR AS THE
BANDING FEATURES PIVOTS THROUGH. THIS COULD BE PROBLEMATIC FOR A
TIME REGARDING SNOW REMOVAL EFFORTS. NORTHEAST WINDS WILL INCREASE
TO 15 TO 20 KNOTS TODAY THEN SHIFT TO THE NORTH AND NORTHWEST THIS
EVENING AND OVERNIGHT WITH GUSTS TO NEAR 30 KNOTS.

OUTLOOK...
THE MIXED OR MIXED CHANGING TO SNOW WILL BE TAPERING OFF QUICKLY
LATE TONIGHT AND EARLY THURSDAY MORNING FROM WEST TO EAST. THERE
SHOULD ALSO BE QUICK IMPROVEMENTS TO THE CEILINGS AND VISIBILITIES
AS WELL. A NORTHWEST WIND IN THE 10 TO 15 KNOT RANGE THURSDAY IS
EXPECTED WITH GUSTS TO ABOUT 20 KNOTS. A WEAK SYSTEM IS FORECAST TO
MOVE ACROSS THE AREA ON FRIDAY, THEREFORE THE CLOUDS WILL INCREASE
AND THICKEN WITH THE CHANCE FOR A PERIOD OF LIGHT SNOW FOR MOST
LOCALS. YET ANOTHER QUICK MOVING BUT WEAK SYSTEM MAY MOVE THROUGH
SATURDAY WITH A CHANCE FOR A BIT OF SNOW, THEN PERHAPS SOME GUSTY
NORTHWEST WINDS IN ITS WAKE FOR SUNDAY AS HIGH PRESSURE TRIES TO
ARRIVE FROM THE WEST.

&&

.MARINE...
THE CONDITIONS ARE EXPECTED TO GO DOWNHILL TODAY AND ESPECIALLY
TONIGHT AS LOW PRESSURE OFF THE SOUTHEASTERN U.S. COAST TRACKS
NORTHEASTWARD AND DEEPENS RAPIDLY LATE TODAY AND TONIGHT. THIS WILL
ALLOW THE WIND FIELD TO QUICKLY INTENSIFY AS THE PRESSURE GRADIENT
TIGHTENS SUBSTANTIALLY. THE FORECAST SOUNDINGS CONTINUE TO INDICATE
PLENTY OF WIND IN THE LOWER LEVELS OF THE ATMOSPHERE WHICH SHOULD BE
ABLE TO TRANSLATE DOWN TO THE SURFACE FOR A TIME, ESPECIALLY
TONIGHT. THERE ARE SOME INDICATIONS OF A PERIOD OF LOW END GALE
FORCE GUSTS OCCURRING ACROSS THE UPPER BAY TONIGHT, THEREFORE WILL
UPGRADE THE WATCH TO A WARNING HERE. ELSEWHERE, WILL MAINTAIN THE
WARNING THAT IS ALREADY IN PLACE. ACROSS THE NORTHERN WATERS, THE
GALES MAY NOT ARRIVE UNTIL LATE IN THE DAY OR THIS EVENING. HOWEVER,
WE PREFER NOT TO DOUBLE HEADLINE THEREFORE WILL JUST GO WITH A GALE
WARNING TO GET THE GREATEST HAZARD MENTIONED. THE NORTHEAST FLOW
WILL SHIFT TO THE NORTH AND THEN NORTHWEST THROUGH TONIGHT AS THE
STORM TRACKS TO OUR EAST. THERE MAY BE A PERIOD OF ADVISORY
CONDITIONS FOLLOWING THE GALE EXPIRATION TIME OF 11Z THURSDAY,
HOWEVER THE CAA AND PRESSURE GRADIENT DOES NOT LOOK ALL THAT
IMPRESSIVE TO SUSTAIN ELEVATED CONDITIONS FOR A LONGER PERIOD OF
TIME.

A WEAK STORM SYSTEM IS THEN FORECAST TO MOVE THROUGH THE AREA FRIDAY
WITH PERHAPS A SECOND ONE ON SATURDAY. THESE SYSTEMS ARE QUICK
MOVING AND ON THE WEAKER SIDE, THEREFORE WINDS ARE NOT EXPECTED TO
BE AS STRONG AS WITH THE CURRENT SYSTEM. HOWEVER, ENOUGH COOLING
BEHIND MAINLY THE SATURDAY SYSTEM MAY ALLOW FOR MARGINAL GALE FORCE
GUSTS FOR A BRIEF TIME. HIGH PRESSURE IS THEN FORECAST TO BUILD
TOWARD OUR AREA SUNDAY.

&&

.TIDES/COASTAL FLOODING...
THE DEEPENING SURFACE LOW AS IT MOVES BY TONIGHT WILL ALLOW FOR A
PERIOD OF STRENGTHENING ONSHORE WINDS AHEAD OF IT, HOWEVER THE STORM
SHOULD BE MOVING BY FAIRLY QUICKLY. THEREFORE, STILL A QUESTION OF
WHETHER OR NOT WE GET MINOR TIDAL FLOODING WITH TONIGHTS HIGH TIDE,
WHICH OCCURS AROUND 12-1 AM THURSDAY. THE MAIN IMPACTS WOULD BE
ALONG THE COAST, AND POSSIBLY THE CENTRAL AND SOUTHERN PORTION OF
DELAWARE BAY. GENERALLY WE NEED 1.5 TO 2.0 FEET OF A SURGE TO GET TO
MINOR TIDAL FLOODING, AND GUIDANCE IS INDICATING ABOUT 1.5 FEET
FOR MOST PLACES. SINCE THIS LOOKS MARGINAL AT THIS POINT, WILL HOLD
OFF ON AN ADVISORY AND CONTINUE A MENTION IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR PAZ060-067>071.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR PAZ054-055-061-062.
NJ...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR NJZ008>010-012>022-026-027.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR NJZ001-007-023>025.
DE...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR DEZ001-002.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR DEZ003-004.
MD...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR MDZ008-012-015.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST
     THURSDAY FOR MDZ019-020.
MARINE...GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...O'HARA
AVIATION...GORSE
MARINE...GORSE
TIDES/COASTAL FLOODING...GORSE
Hazardous weather outlook, Jan 25, 3:49 PM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EST TUE JAN 25 2011

NJZ001-007>009-PAZ054-055-060>062-261200-
SUSSEX-WARREN-MORRIS-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
349 PM EST TUE JAN 25 2011

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-NJZ010-012-015>019-PAZ067>071-261200-
NEW CASTLE-CECIL-KENT MD-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
349 PM EST TUE JAN 25 2011

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE MAY BE AN HOUR OR TWO OF SNOW SLEET OR EVEN FREEZING RAIN
BETWEEN 4AM AND 7 AM WEDNESDAY. CONFIDENCE IS LOW REGARDING THE
PRECIPITATION TYPE AND SO NO ADVISORIES WERE ISSUED IN THIS MID
AFTERNOON FORECAST. IF IT DOES OCCUR...UNTREATED SURFACES COULD
BECOME SLIPPERY.

PLEASE MONITOR FOR ANY UPDATED INFORMATION REGARDING STATEMENTS
OR ADVISORIES FOR THE WEDNESDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-261200-
WESTERN MONMOUTH-
349 PM EST TUE JAN 25 2011

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-MDZ015-019-020-NJZ014-020>022-026-027-261200-
KENT-QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-
ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
349 PM EST TUE JAN 25 2011

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

GUSTY NORTHEAST TO NORTH WINDS MAY GUST TO 40 OT 45 MPH FOR A
SHORT TIME LATE WEDNESDAY.

THERE IS CHANCE OF MINOR TIDAL FLOODING DURING THE WEDNESDAY
NIGHT HIGH TIDE CYCLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ023>025-261200-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
349 PM EST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE POTENTIAL EXISTS FOR A MIX OF WINTRY PRECIPITATION EARLY WEDNESDAY...
CHANGING TO SNOW WEDNESDAY NIGHT. A FEW INCHES OF SNOW COULD ACCUMULATE
WEDNESDAY NIGHT.

GUSTY NORTHEAST TO NORTH WINDS MAY GUST TO 40 TO 45 MPH FOR A SHORT
TIME LATE WEDNESDAY.

THERE IS CHANCE OF MINOR TIDAL FLOODING DURING THE WEDNESDAY NIGHT
HIGH TIDE CYCLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-261200-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
349 PM EST TUE JAN 25 2011

...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-261200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
349 PM EST TUE JAN 25 2011

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Kent

When
January 26, 4:00 AM EST to January 27, 3:00 AM EST
Where
Kent forecast zone
Injuries
0 direct, 5 indirect
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
January 26, 4:00 AM EST to January 27, 2:00 AM EST
Where
New Castle forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 26, 8:00 PM EST to January 27, 4:00 AM EST
Where
Inland Sussex forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, New Castle2011-01-2751FemaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278183, 278185, 278182.